Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Cleveland, OH

August 11, 2009Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 11, 2009, 7:05 PM EDT for Stark County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2009, 7:05 PM EDT (23:05 UTC)
Expired
Aug 11, 2009, 7:27 PM EDT
In force
22 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Stark County, OH

The radar

The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 112305
SVRCLE
OHC151-120000-
/O.NEW.KCLE.SV.W.0103.090811T2305Z-090812T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EDT TUE AUG 11 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STARK COUNTY IN NORTHEAST OHIO

* UNTIL 800 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF HARTVILLE...OR 11
  MILES NORTHEAST OF CANTON...AND WAS MOVING SOUTHEAST AT 10 MPH.
  PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ALLIANCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4091 8109 4090 8108 4082 8108 4082 8109
      4090 8141 4099 8134 4099 8109 4098 8109
TIME...MOT...LOC 2305Z 293DEG 7KT 4093 8123

$$

KING
1 follow-up statement
000 
WWUS51 KCLE 112327
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
727 PM EDT TUE AUG 11 2009

OHC151-112337-
/O.CAN.KCLE.SV.W.0103.000000T0000Z-090812T0000Z/
STARK OH-
727 PM EDT TUE AUG 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS TO BE SEVERE.

LAT...LON 4091 8109 4090 8108 4082 8108 4082 8109
      4090 8141 4099 8134 4099 8109 4098 8109
TIME...MOT...LOC 2327Z 293DEG 7KT 4091 8118

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:17 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 3:17 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT TUE AUG 11 2009

.SYNOPSIS...
COLD FRONT ACROSS LAKE ERIE...WILL PUSH SOUTH TO THE OHIO RIVER
TONIGHT.  HIGH PRESSURE WILL MOVE OVER THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LEADING EDGE OF THE COLD FRONT JUST SOUTH OF TOLEDO FOCUS OF
CONVECTIVE ACTIVITY THIS EVENING.   CAPES ACROSS THE AREA BETWEEN
1000 AND 1500 J/KG WITH LIS OF  -3 TO -5.  SECONDARY AREA OF TSRA
DEVELOPMENT NEAR THE 850MB FRONT NOW ACROSS SOUTHEAST LOWER
MICHIGAN.

TSRA MOVING ONTO LAKE ERIE HAVING A HARD TIME HOLDING TOGETHER. SO
FORECAST QUESTION IS HOW FAR EAST TO TAKE THE POPS THIS EVENING.
FOR MY FORECAST WENT LIKELY POPS THIS EVENING WEST OF A CLE TO CAK
LINE. TSRA SHOULD BEGIN WEAKING AFTER SUNSET...AND BE SOUTH OF THE
AREA BY MIDNIGHT.

EXPECT FRONT TO BE SOUTH OF THE AREA LATE THIS EVENING TAKING ALL
THE TSRA WITH IT.  MODELS HAVE THE FRONT NEAR THE OHIO RIVER BY
DAYBREAK...BUT THAT MIGHT BE A TAD FAST CONSIDERING THE PREVIOUS
MODEL RUNS PAST 2 DAYS HAVE BEEN TOO FAST WITH THE FRONT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
MODELS IN GOOD AGREEMENT MOVING LARGE AREA OF HIGH PRESSURE OVER THE
LOWER GREAT LAKES/OHIO VALLEY ON WEDNESDAY.  THIS WILL PRODUCE DRY
AND MORE SEASONABLE CONDITIONS THROUGH THE END OF THE WORK WEEK.
HIGH SHIFTS EAST ON FRIDAY ALLOWING FOR A GRADUAL WARM UP.

&&

.LONG TERM.../SATURDAY THROUGH TUESDAY/
HIGH PRESSURE WILL SLIDE EAST TO THE ATLANTIC COAST ALLOWING A WEAK
AREA OF LOW PRESSURE TO MOVE ALONG ITS WESTERN PERIPHERY. STILL SOME
UNCERTAINTY AS TO HOW FAR NORTHWEST THE BETTER CHANCES WILL MOVE.
FOR NOW WILL ONLY GO WITH SLIGHT CHANCES. STILL LOOKS LIKE ABOVE
AVERAGE TEMPERATURES INTO EARLY NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONVECTION CONTINUES TO DEVELOP ALONG SEVERAL BOUNDARIES ACROSS
THE REGION. MOST CONCERN WILL BE WITH THE THUNDERSTORMS LOCATED
OVER NW OHIO AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING
SOUTHWARD. WINDS WILL VARY IN THE CONVECTION BUT WILL GRADUALLY
BECOME NORTH IN THE WAKE OF THE FRONT/CONVECTION. WILL THEN HAVE
TO WATCH FOR FOG...ESPECIALLY WHERE RAIN OCCURS. WILL SEE SOME
IFR/MVFR CONDITIONS WITH THE FOG IN THE MORNING.

.OUTLOOK...MAINLY VFR...EXCEPT SOME LOCAL MVFR BR IN THE AM.

&&

.MARINE...
COLD FRONT/WEAK TROUGHS WILL CLEAR THE LAKE BY THIS EVENING TAKING
WITH THEM THE SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT NORTHERLY
FLOW WILL CONTINUE FOR SEVERAL DAYS AS HIGH PRESSURE SLOWLY MOVES
ACROSS THE GREAT LAKES. WINDS WILL COME AROUND TO THE SOUTHEAST AND
TO THE SOUTHWEST OVER THE WEEKEND. NO SIGNIFICANT WEATHER FOR
MARINERS THE REST OF THE WEEK. FLOW LOOKS TO REMAIN LIGHT ENOUGH
THAT SMALL CRAFT ADVISORIES WILL LIKELY NOT BE NEEDED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...OUDEMAN
Hazardous weather outlook, Aug 11, 4:11 AM EDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
411 AM EDT TUE AUG 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-120815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
411 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE EAST ACROSS THE REGION AND CAUSE
THUNDERSTORMS TO DEVELOP. THERE IS THE POSSIBILITY THAT SOME OF THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Aug 11, 6:04 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
604 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             UNIONTOWN               40.97N 81.40W
08/11/2009  E0.75 INCH       STARK              OH   PUBLIC

&&

LEINS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:02 PM EDTAreal Flood WarningCLEAshland, Wayne6 hr
Aug 11, 6:15 AM EDTSpecial Marine WarningCLE60 min
Aug 11, 2:09 PM EDTSevere Thunderstorm WarningCLEErie51 min
Aug 11, 3:27 PM EDTAreal Flood AdvisoryCLEMahoning3 hr
Aug 11, 5:42 PM EDTSevere Thunderstorm WarningCLEStark, Summit63 min
Aug 11, 6:14 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.